Israel Journal of Mathematics

, Volume 224, Issue 1, pp 407–436 | Cite as

On logarithmic improvements of critical geodesic restriction bounds in the presence of nonpositive curvature

  • Matthew D. Blair


We consider upper bounds on the growth of L p norms of restrictions of eigenfunctions and spectral clusters to geodesic segments in a nonpositively curved manifold in the high frequency limit. This sharpens results of Chen and Sogge as well as Xi and Zhang, which showed that the crux of the problem is to establish bounds on the mixed partials of the distance function on the covering manifold restricted to geodesic segments. The innovation in this work is the development of a formula for the third variation of arc length on the covering manifold, which allows for a coordinate free expressions of these mixed partials.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [Bér]
    P. H. Bérard, On the wave equation on a compact Riemannian manifold without conjugate points, Mathematische Zeitschrift 155 (1977), 249–276.MathSciNetCrossRefzbMATHGoogle Scholar
  2. [BGT07]
    N. Burq, P. Gérard and N. Tzvetkov, Restrictions of the Laplace–Beltrami eigenfunctions to submanifolds, Duke Mathematical Journal 138 (2007), 445–486.MathSciNetCrossRefzbMATHGoogle Scholar
  3. [Bou09]
    J. Bourgain, Geodesic restrictions and L p-estimates for eigenfunctions of Riemannian surfaces, in Linear and Complex Analysis, American Mathematical Society Translations, Series 2, Vol. 226, American Mathematical Society, Providence, RI, 2009, pp. 27–35.Google Scholar
  4. [BR11]
    J. Bourgain and Z. Rudnick, On the nodal sets of toral eigenfunctions, Inventiones Mathematicae 185 (2011), 199–237.MathSciNetCrossRefzbMATHGoogle Scholar
  5. [BR12]
    J. Bourgain and Z. Rudnick, Restriction of toral eigenfunctions to hypersurfaces and nodal sets, Geometric and Functional Analysis 22 (2012), 878–937.MathSciNetCrossRefzbMATHGoogle Scholar
  6. [BR15]
    J. Bourgain and Z. Rudnick, Nodal intersections and L p restriction theorems on the torus, Israel Journal of Mathematics 207 (2015), 479–505.MathSciNetCrossRefzbMATHGoogle Scholar
  7. [BS15a]
    M. D. Blair and C. D. Sogge, Concerning Topogonov’s Theorem and logarithmic improvement of estimates of eigenfunctions, Journal of Differential Geometry, to appear, arXiv:1510.07726.Google Scholar
  8. [BS15b]
    M. D. Blair and C. D. Sogge, Refined and microlocal Kakeya–Nikodym bounds of eigenfunctions in higher dimensions, Communications in Mathematical Physics 356 (2017), 501–533.MathSciNetCrossRefzbMATHGoogle Scholar
  9. [CE08]
    J. Cheeger and D. G. Ebin, Comparison Theorems in Riemannian Geometry, AMS Chelsea Publishing, Providence, RI, 2008.CrossRefzbMATHGoogle Scholar
  10. [Che15]
    X. Chen, An improvement on eigenfunction restriction estimates for compact boundaryless Riemannian manifolds with nonpositive sectional curvature, Transactions of the American Mathematical Society 367 (2015), 4019–4039.MathSciNetCrossRefzbMATHGoogle Scholar
  11. [CS14]
    X. Chen and C. D. Sogge, A few endpoint geodesic restriction estimates for eigenfunctions, Communications in Mathematical Physics 329 (2014), 435–459.MathSciNetCrossRefzbMATHGoogle Scholar
  12. [dC92]
    M. P. do Carmo, Riemannian Geometry, Mathematics: Theory & Applications, Birkhäuser Boston, Boston, MA, 1992.CrossRefzbMATHGoogle Scholar
  13. [Hez16]
    H. Hezari, Quantum ergodicity and L p norms of restrictions of eigenfunctions, preprint, arXiv:1606.08066 (2016).zbMATHGoogle Scholar
  14. [HR16]
    H. Hezari and G. Rivière, L p norms, nodal sets, and quantum ergodicity, Advances in Mathematics 290 (2016), 938–966.MathSciNetCrossRefzbMATHGoogle Scholar
  15. [HT15]
    A. Hassell and M. Tacy, Improvement of eigenfunction estimates on manifolds of nonpositive curvature, Forum Mathematicum 27 (2015), 1435–1451.MathSciNetCrossRefzbMATHGoogle Scholar
  16. [Hu09]
    R. Hu, L p norm estimates of eigenfunctions restricted to submanifolds, Forum Mathematicum 21 (2009), 1021–1052.MathSciNetCrossRefzbMATHGoogle Scholar
  17. [Lee97]
    J. M. Lee, Riemannian Manifolds, Graduate Texts in Mathematics, Vol. 176, Springer-Verlag, New York, 1997.CrossRefGoogle Scholar
  18. [PS91]
    D. H. Phong and E. M. Stein, Radon transforms and torsion, International Mathematics Research Notices 4 (1991), 49–60.MathSciNetCrossRefzbMATHGoogle Scholar
  19. [Rez04]
    A. Reznikov, Norms of geodesic restrictions for eigenfunctions on hyperbolic surfaces and representation theory, preprint, arXiv math/0403437 (2004).Google Scholar
  20. [Sog88]
    C. D. Sogge, Concerning the L p norm of spectral clusters for second-order elliptic operators on compact manifolds, Journal of Functional Analysis 77 (1988), 123–138.MathSciNetCrossRefzbMATHGoogle Scholar
  21. [Sog11]
    C. D. Sogge, Kakeya–Nikodym averages and L p-norms of eigenfunctions, Tohoku Mathematical Journal 63 (2011), 519–538.MathSciNetCrossRefzbMATHGoogle Scholar
  22. [Sog14]
    C. D. Sogge, Hangzhou Lectures on Eigenfunctions of the Laplacian, Annals of Mathematics Studies, Vol. 188, Princeton University Press, Princeton, NJ, 2014.Google Scholar
  23. [Sog15]
    C. D. Sogge, Improved critical eigenfunction estimates on manifolds of nonpositive curvature, Mathematical Research Letters 24 (2017), 549–570.MathSciNetCrossRefzbMATHGoogle Scholar
  24. [Ste93]
    E. M. Stein, Harmonic Analysis: Real-Variable Methods, Orthogonality, and Oscillatory Integrals, Princeton Mathematical Series, Vol. 43, Princeton University Press, Princeton, NJ, 1993.Google Scholar
  25. [SZ14]
    C. D. Sogge and S. Zelditch, On eigenfunction restriction estimates and L 4-bounds for compact surfaces with nonpositive curvature, in Advances in Analysis: The Legacy of Elias M. Stein, Princeton Mathematical Series, Vol. 50, Princeton University Press, Princeton, NJ, 2014, pp. 447–461.Google Scholar
  26. [Tac16]
    M. Tacy, A note on constructing sharp examples for L p norms of eigenfunctions and quasimodes near submanifolds, preprint, arXiv:1605.03698 (2016).Google Scholar
  27. [XZ17]
    Y. Xi and C. Zhang, Improved critical eigenfunction restriction estimates on Riemannian surfaces with nonpositive curvature, Communications in Mathematical Physics 350 (2017), 1299–1325.MathSciNetCrossRefzbMATHGoogle Scholar
  28. [Zha16]
    C. Zhang, Improved critical eigenfunction restriction estimates on Riemannian manifolds with constant negative curvature, Journal of Functional Analysis 272 (2017), 4642–4670.MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Hebrew University of Jerusalem 2018

Authors and Affiliations

  1. 1.Department of Mathematics and StatisticsUniversity of New MexicoAlbuquerqueUSA

Personalised recommendations